South Dakota, 2003

Hail in South Dakota, July 4, 2003

July 4, 2003 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 9:20 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 4, 9:20 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1020 AM MDT FRI JUL 4 2003

WEAK SFC HIGH OVER WRN SD SLIDING SLOWLY SOUTHEAST...ALLOWING WEAK
SOUTHERLY RETURN FLOW TO DEVELOP OVER NE WY. WV IMAGERY SHOWS
VIGOROUS VORT MAX CURRENTLY TRACKING SOUTHEAST ACROSS SE MT. THIS
FEATURE WILL CROSS WRN SD THIS AFT/EVE PRODUCING A FEW THUNDERSTORMS
AS IT MOVES THROUGH. MOST UNSTABLE AIR WILL BE LOCATED SOUTHEAST OF
THE BLACK HILLS ACROSS PORTIONS OF SW AND SC SD THIS AFTN. CAPE
RISES TO 1000 TO 2000 J/KG FROM 21Z-00Z WITH WEAKENING CAP AND
ADDITIONAL UVM PROVIDED BY APPROACHING VORT MAX. BEST CHANCE OF
SEVERE WEATHER WOULD BE IN THESE AREAS LATE THIS AFT/EVE WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.UNR...NONE

GR
Hazardous weather outlook, Jul 4, 4:00 AM MST, 9 hours 22 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051101-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS
GREATER THAN 60 MPH.

A FAST MOVING UPPER LEVEL WEATHER SYSTEM WILL COMBINE WITH EASTERLY
SURFACE WINDS LATER TODAY TO PRODUCE A CHANCE OF THUNDERSTORMS
FOR THE REGION.  PLENTY OF HEATING AND LINGERING MOISTURE...
ESPECIALLY OVER THE SOUTH CENTRAL COUNTIES...WILL LIKELY PRODUCE SOME
SEVERE STORMS. ACROSS SOUTH CENTRAL SOUTH DAKOTA...THE ATMOSPHERE
WILL BECOME VERY UNSTABLE THIS AFTERNOON AS THE FRONT APPROACHES...
RESULTING IN A SLIGHT RISK FOR SEVERE WEATHER IF STORMS DEVELOP...
MAINLY EAST OF A LINE FROM PHILIP TO MARTIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEATHER SYSTEM WILL CROSS THE DAKOTAS ON SATURDAY
RESULTING IN ANOTHER CHANCE FOR THUNDERSTORMS.  OCCASIONAL FAST
MOVING IMPULSSES COMBINED WITH AN UNSTABLE ATMOSPHERE WILL
RESULT IN A CHANCE OF THUNDERSTORMS AT TIMES FOR MOST OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 4, 10:48 AM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT FRI JUL 04 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    1 N RALPH                 SD   .75 INCH HAIL
07/03/03   HARDING                        REPORTED BY STORM
                                          SPOTTER.

1125 PM    17 N THUNDER BUTTE        SD   .75 INCH HAIL
07/03/03   ZIEBACH

1130 PM    24 N DUPREE               SD   .88 INCH HAIL
07/03/03   ZIEBACH                        REPORTED BY PUBLIC.

1230 AM    SHADEHILL                 SD   1 INCH HAIL
07/04/03   PERKINS                        REPORTED BY PUBLIC.

0100 AM    9 SE DUPREE               SD   60 MPH TSTM GUST
07/04/03   ZIEBACH                        REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
July 4, 1:22 PM MST
Where
Lawrence County, 8 mi W of Spearfish
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.500, -104.017

Hail, Lawrence

When
July 4, 1:50 PM MST
Where
Lawrence County, St Onge
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.550, -103.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5372673, 5372674.